Georgia, 2017

Damaging Winds in Georgia, July 21 to 25, 2017

July 21 to 25, 2017 · NWS TAE · 6 events in 4 counties and zones

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 12:47 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 21, 12:47 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
147 PM EDT Fri Jul 21 2017

.AVIATION [Through 18Z Saturday]...
SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.PREV DISCUSSION [1117 AM EDT]...

.NEAR TERM [Through Today]...
Morning satellite imagery show considerable convection offshore of
the Florida Panhandle drifting southwestward. Inland areas through
10 am ET were largely cloud free, however, cumulus are already
developing south of I-10 with even an isolated storm on the sea
breeze front in Gulf County.

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Model guidance suggests at least scattered coverage across the
region this afternoon, with the NAM indicating more activity in
the Florida Panhandle and eventually into Southeastern Alabama.
This does have some support from the 21/14z HRRR, so have adjusted
PoPs up about 10 percent in the Florida Panhandle and into
Southeast Alabama this afternoon while maintaining 40 percent PoPs
elsewhere.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

.SHORT TERM [Tonight Through Sunday]...

An upper low/inverted trough will move westward across the
northern Gulf into Texas this period underneath upper level
ridging across the southern Plains and southeast states and atop
low to mid level ridging across the area. A slight increase in low
level moisture is expected but mid/high level drying will take
place on the backside of the upper low. Saturday seems to be
affected the most by the subsidence of the passing upper low with
Sunday back to decent moisture in the column and higher chance for
precipitation. The seabreeze front will be the main driver for
late morning through early evening convection each day.

.LONG TERM [Sunday Night Through Friday]...

Mid level ridging quickly builds in for Monday as a shortwave
trough moves across the Great Lakes. This will cause a deepening
to the east coast trough Tuesday and Wednesday. The trough will
support a cold front which will stay to the north but a surface
trough appears to move into the area which will turn the winds to
the northwest. This will allow convection upstream that develops
with respect to the surface trough to move into the area from the
north. Weak WNW/NW winds will continue through the end of the work
week. PoP chances will be highest Monday and Tuesday with slowly
decreasing chances afterwards.

.MARINE...

Relatively light winds and low seas will prevail for
the next several days. Showers and thunderstorms will be possible
each day, especially in the overnight and early morning hours.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

Typical scattered summertime storms are not expected to cause any
flooding issues over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  74  89  75 /  20  40  20  40  30
Panama City   77  87  78  87  78 /  10  30  20  30  30
Dothan        74  92  74  89  74 /  20  40  20  50  20
Albany        74  92  74  91  75 /  20  30  20  50  30
Valdosta      73  94  73  91  74 /  20  40  20  50  30
Cross City    74  90  74  89  75 /  10  40  20  40  30
Apalachicola  76  88  77  87  78 /  10  30  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Godsey
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 21, 12:20 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
120 PM EDT FRI JUL 21 2017

FLZ012-014-112-211800-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-
120 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY AND NORTHWESTERN
GULF COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

At 120 PM EDT/1220 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 8 miles east of Callaway. This
storm was drifting south.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Bay
and northwestern Gulf Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3021 8553 3020 8536 3007 8536 3009 8553
TIME...MOT...LOC 1720Z 337DEG 2KT 3015 8543

38-GODSEY
Special weather statement, Jul 21, 12:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1255 PM CDT FRI JUL 21 2017

FLZ008-010-108-211845-
Central Walton FL-South Walton FL-Washington FL-
1255 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 15 miles east of Santa Rosa Beach. This storm
was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, Ebro, Bruce and Red Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 8616 3054 8581 3044 8584 3044 8586
      3041 8588 3041 8596 3038 8600 3042 8613
      3043 8613 3043 8615 3046 8616 3047 8614
      3048 8614 3047 8615 3046 8619 3048 8620
TIME...MOT...LOC 1755Z 284DEG 0KT 3045 8601

38-GODSEY
Special weather statement, Jul 21, 12:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EDT FRI JUL 21 2017

FLZ010-012-112-211845-
Coastal Bay FL-Inland Bay FL-Washington FL-
157 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 145 PM CDT...

At 1256 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Lynn Haven. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8583 3046 8555 3032 8559 3033 8586
TIME...MOT...LOC 1756Z 274DEG 2KT 3040 8573

38-GODSEY
Special weather statement, Jul 21, 1:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM EDT FRI JUL 21 2017

GAZ156-157-211900-
Decatur GA-Grady GA-
215 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM
EDT...

At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Whigham, or 10 miles north
of Havana, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville
and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417
TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441

38-GODSEY
Special weather statement, Jul 21, 1:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT FRI JUL 21 2017

FLZ016-017-026-211915-
Liberty FL-Gadsden FL-Leon FL-
228 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN...
NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE
FLORIDA BIG BEND UNTIL 315 PM EDT...

At 227 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles south of Greensboro, or 16 miles
southwest of Quincy, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio.

&&

LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456
TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472

38-GODSEY

The radar

The Tallahassee radar (KTLH), 38 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
July 21, 1:45 PM EST
Where
Decatur County, 0.33 mi N of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.725, -84.429

A tree was blown down onto Highway 27 near Amsterdam.

Thunderstorm Wind, Grady

When
July 21, 1:45 PM EST
Where
Grady County, 0.41 mi W of Calvary
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.720, -84.347

Trees were blown down along Highway 111 near Calvary.

Thunderstorm Wind, Brooks

When
July 21, 4:30 PM EST
Where
Brooks County, 3.27 mi WNW of Blue Springs
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.500

Multiple trees were blown down along Highway 84 near Patrick Road.

Thunderstorm Wind, Lowndes

When
July 25, 5:54 PM EST
Where
Lowndes County, 0.59 mi W of I-75 at Exit 5
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.680, -83.230

A tree was blown down on Loch Laurel Road.

Thunderstorm Wind, Lowndes

When
July 25, 6:03 PM EST
Where
Lowndes County, Lake Park
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
30.680, -83.180

A tree was blown down onto a car on Zeigler Road.

Thunderstorm Wind, Lowndes

When
July 25, 6:06 PM EST
Where
Lowndes County, 0.59 mi E of Lake Park
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.680, -83.170

A tree was blown down onto a home on Oak St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707160, 707161, 707162, 707163, 707164, 707170.